MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1045
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the smart pe fibers were fractured, and the coil was detached from its pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the coil was detached, and the pe fibers were fractured.The pusher assembly was not returned; therefore, the root cause of the unintentional detachment could not be determined.If the device is forcefully retracted against resistance, the embolization coil may detach.It was reported that multiple snares were advanced up to break the coil.This may have been what caused the pe fibers to fracture.The snaring of the coil may have contributed to additional embolization coil damage.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, the physician attempted to advance the first coil, a smart coil, into the target vessel using a non-penumbra microcatheter that was jailed with a stent and a benchmark 6f 071 delivery catheter (benchmark).However, after two thirds of the smart coil was advanced into the aneurysm, the catheter began to kick back out of the aneurysm.It was reported that further attempts to advance the microcatheter and smart coil were unsuccessful.When attempting to retract both the smart coil and catheter, the physician felt resistance and the smart coil unintentionally detached from the pusher assembly.The physician then advanced multiple snare devices through the benchmark to break the smart coil and was able to retract the benchmark with part of the smart coil and the snares out of the patient.The physician stented the other part of the smart coil to the cervical portion of the carotid artery, and the procedure was completed using a new benchmark, new microcatheter, and new coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8144598
Report Number3005168196-2018-02386
Device Sequence Number1910808
Product Code HCG
UDI-Device Identifier00814548014401
UDI-Public00814548014401
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/09/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2023
Device Catalogue Number400SMTSTD1045
Device Lot NumberF84127
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2018
Initial Report FDA Received Date12/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Date Report Sent to FDA01/01/2005